Advertisement

Journal of Neurology

, Volume 242, Issue 3, pp 169–173 | Cite as

Signs and symptoms of carbamazepine overdose

  • Stephan Schmidt
  • Mario Schmitz-Buhl
Original Communication

Abstract

Carbamazepine (CBZ) has been successfully employed in a variety of neurological and psychiatric disorders. The side-effects of CBZ treatment have been extensively studied. As little is known about the symptoms and prognosis of CBZ overdose, our objective was to identify the factors relevant to its prognosis. In a retrospective study of 427 cases, we analysed the distribution of age, sex, total CBZ dose, CBZ plasma level, frequency of symptoms and their association with outcome. In those patients who recovered, coma, somnolence, cerebellar syndrome and epileptic seizures were the most common manifestations of CBZ overdose. In fatal courses coma, epileptic seizures, respiratory depression and respiratory arrest ranked highest. Cardiac arrhythmias and other cardiovascular complications were rare. In 41 of 307 patients (13%) in whom outcome was reported, intoxication was fatal. The occurrence of seizures and CBZ doses exceeding 24g proved to be important indicators of a fatal outcome. The course of intoxication seems to be more benign in patients aged below 15 years.

Key words

Carbamazepine Overdose Symptoms Prognosis 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Becker R, Kuhlmann U, Ebel H, Gressner A, Lange H (1991) Carbamazepin-Intoxikation: zur Wirksamkeit der Hämoperfusion. Intensivmedizin 28:78–80Google Scholar
  2. 2.
    Beerman B, Edhag O, Vallin H (1975) Advanced heart block aggravated by carbamazepine. Br Heart 137:668–671Google Scholar
  3. 3.
    Bock E, Keller F, Heitz J, Heinemeyer G (1989) Treatment of carbamazepine poisoning by combined hemodialysis/hemoperfusion. Int J Clin Pharmacol Ther Toxicol 27:490–492Google Scholar
  4. 4.
    Boesen F, Andersen EB, Jensen EK, Ladefoged SD (1983) Cardiac conduction disturbances during carbamazepine therapy. Acta Neurol Scand 68:49–52Google Scholar
  5. 5.
    Chan KM, Aguanno JJ, Jansen R, Dietzler DN (1981) Charcoal hemoperfusion for treatment of carbamazepine poisoning. Clin Chem 27:1300–1302Google Scholar
  6. 6.
    Coutselinis A, Doulos L (1980) An unusual case of carbamazepine poisoning with a nearfatal relapse after two days (letter). Clin Toxicol 16:385–387Google Scholar
  7. 7.
    DeGroot G, Van Heijst ANP, Maes RAA (1984) Charcoal hemoperfusion in the treatment of two cases of acute carbamazepine poisoning. Clin Toxicol 22:349–362Google Scholar
  8. 8.
    DeZeeuw RA, Westenberg HGM, Van der Kleijn E, Gimbrere JSF (1979) An unusual case of carbamazepine poisoning with a nearfatal relapse after two days. Clin Toxicol 14:263–269Google Scholar
  9. 9.
    Drenck NE, Risbo A (1980) Carbamazepine poisoning, a surprisingly severe case. Anaesth Intensive Care 8:203–205Google Scholar
  10. 10.
    Durelli A, Massazza U, Cavallo R (1989) Carbamazepine toxicity and poisoning: incidence, clinical features and management. Med Toxicol Adv Drug Exp 4:95–107Google Scholar
  11. 11.
    Fisher RS, Cysyk B (1988) A fatal overdose of carbamazepine: a case report and review of literature. Clin Toxicol 26:477–486Google Scholar
  12. 12.
    Gary NE, Byra WM, Eisinger RP (1981) Carbamazepine poisoning: treatment by hemoperfusion. Nephron 27:202–203Google Scholar
  13. 13.
    Gaudreault P, Parent M, Chicoine C, Lovejoy FH (1984) Carbamazepine overdose in children. Clinical presentation and pharmacodynamics (abstract). Vet Hum Toxicol 26:401Google Scholar
  14. 14.
    Gruska H, Beyer KH, Kubicki S, Schneider H (1971) Klinik, Toxikologie and Therapie einer schweren Carbamazepinvergiftung. Arch Toxicol 27:193–203Google Scholar
  15. 15.
    Hartleib H, Nitzsche W, Stolpe HJ, Rohmann E, Drückler E, Wigger M (1985) Hämoperfusionsbehandlung bei einer Carbamazepin-Intoxikation. Z Klin Med 40:441–443Google Scholar
  16. 16.
    Hruby K, Donner A, Jäger U (1985) Akute Selbstvergiftungen mit Antiepileptika. Intensivmedizin 22:168–171Google Scholar
  17. 17.
    Hruby K, Lenz K, Druml W, Kleinberger G (1982) Erfahrungen mit akuten Carbamazepin-Vergiftungen. Nervenarzt 53:414–418Google Scholar
  18. 18.
    Hundt HKL, Aucamp AK, Müller FO (1983) Pharmacokinetic aspects of carbamazepine and its two major metabolites in plasma during overdosage. Human Toxicol 2:607–614Google Scholar
  19. 19.
    Kossoy AF, Weir MR (1985) Therapeutic indications in carbamazepine overdose. South Med J 78:999–1000Google Scholar
  20. 20.
    Krämer G (1987) Zur Plasmakonzentration von Carbamazepin: Therapeutischer Bereich und Nutzen der Bestimmung. In: Krämer G, Hopf HC (eds) Carbamazepin in der Neurologie. Thieme, Stuttgart, pp 44–59Google Scholar
  21. 21.
    Krämer G (1987) Carbamazepin-Intoxikation. In: Krämer G, Hopf HC (eds) Carbamazepin in der Neurologie. Thieme, Stuttgart, pp 147–153Google Scholar
  22. 22.
    Lawless L, Demonale HJ (1982) Acute carbamazepine toxicity resulting from overdose. Neurology 32:328–329Google Scholar
  23. 23.
    Lee CS, Wang LH, Marbury TC, Bruni J, Perchalski RJ (1980) Hemodialysis clearance and total body elimination of carbamazepine during chronic hemodialysis. Clin Toxicol 17:429–438Google Scholar
  24. 24.
    Leslie PJ, Heyworth R, Prescott LF (1983) Cardiac complications of carbamazepine intoxication: treatment by haemoperfusion (letter). BMJ 286:1018Google Scholar
  25. 25.
    Luke DR, Rocci MC, Schaible DH, Ferguson RK (1986) Acute hepatotoxicity after excessively high doses of carbamazepine on two occasions. Pharmacotherapy 6:108–111Google Scholar
  26. 26.
    Mall K (1987) Akute Carbamazepin-Vergiftung. Münch Med Wochenschr 129:236–237Google Scholar
  27. 27.
    May DC (1984) Acute carbamazepine intoxication: clinical spectrum and management. South Med J 77:24–26Google Scholar
  28. 28.
    Müller CH, Lankisch PG (1989) Kunstharz-Hämoperfusion bei schweren Carbamazepin-Intoxikationen. Intensivmedizin 26:145–148Google Scholar
  29. 29.
    Nicholls DP, Yasin M (1972) Acute renal failure from carbamazepine (letter). BMJ 4:490Google Scholar
  30. 30.
    Nilsson C, Sterner G, Idvall J (1984) Charcoal hemoperfusion for treatment of serious carbamazepine poisoning. Acta Med Scand 216:137–140Google Scholar
  31. 31.
    O'Neal W, Witten KM, Baumann RJ, Blouin RA, Piecoro JJ (1984) Lack of serious toxicity following carbamazepine over-dosage. Clin Pharmacol 3:545–547Google Scholar
  32. 32.
    Post RM, Uhde TW, Wolf EA (1984) Profile of clinical efficacy and side effects of carbamazepine and its -10,11-epoxide metabolite. Acta Psychiatr Scand 69 [Suppl 314]:104–117Google Scholar
  33. 33.
    Ramsay RE, McIlton IS, Vasquez D, Marcos J (1983) Carbamazepine metabolism in man: the effect of concomitant anticonvulsant therapy (abstract). Epilepsia 24:254Google Scholar
  34. 34.
    Rockoff S, Baselt RC (1981) Severe carbamazepine poisoning. Clin Toxicol 18:935–939Google Scholar
  35. 35.
    Schwartau M, Wahl G, Bucking J (1983) Intramyokardialer Block bei Carbamazepin-Intoxikation. Dtsch Med Wochenschr 108:1841–1843Google Scholar
  36. 36.
    Sethna M, Solomon G, Cedarbaum J, Kutt H (1989) Successful treatment of massive carbamazepine overdose. Epilepsia 30:71–73Google Scholar
  37. 37.
    Sillanpää M (1981) Carbamazepine, pharmacology and clinical uses. Acta Neurol Scand 64: [Suppl 88]Google Scholar
  38. 38.
    Sillanpää M (1987) Das klinische Profil von Carbamazepin. Nutzen, Risiko und Optimierung der Therapie. In: Krämer G, Hopf HC (eds) Carbamazepin in der Neurologie. Thieme, Stuttgart, pp 92–106Google Scholar
  39. 39.
    Smoot CA, Wood DC (1977) Carbamazepine toxicity: report of a case. J Am Osteopath Assoc 76:758–760Google Scholar
  40. 40.
    Sullivan BJ, Rumack BH, Peterson RG (1981) Acute carbamazepine toxicity resulting from overdose. Neurology 31:621–624Google Scholar
  41. 41.
    Tagawa T, Mimaki T, Ono J, Tanaka J, Suzuki Y, Itagaki T, Yabuuchi H (1989) Erythromycin-induced carbamazepine intoxication in two epileptic children. Jpn J Psychiatry Neurol 43:513–514Google Scholar
  42. 42.
    Theisohn M, Sigmund M, Demant L, Roth B, Heimann G, Gesenhues K, Krämer G, Besser R (1987) Metabolisierung von Carbamazepin bei einmaliger und wiederholter Gabe. In: Krämer G, Hopf HC (eds) Carbamazepin in der Neurologie. Thieme, Stuttgart, pp 28–43Google Scholar
  43. 43.
    Vree TB, Janssen TJ, Hekster YA, Termond EFS, Fries ACP van de, Wijnands WJA (1986) Clinical pharmacokinetics of carbamazepine and its epoxy and hydroxy metabolites in humans after an overdose. Ther Drug Monit 8:297–304Google Scholar
  44. 44.
    Weaver DF, Camfield P, Fraser A (1988) Massive carbamazepine overdose: clinical and pharmacological observations in five episodes. Neurology 38:755–759Google Scholar

Copyright information

© Springer-Verlag 1995

Authors and Affiliations

  • Stephan Schmidt
    • 1
  • Mario Schmitz-Buhl
    • 2
  1. 1.Abteilung NeurologieRLK BonnBonnGermany
  2. 2.Forschungsstelle für GesundheitserziehungErziehungswissenschaftliche FakultätCologneGermany

Personalised recommendations